Advertisement

Archive for Rational Mechanics and Analysis

, Volume 227, Issue 2, pp 715–747 | Cite as

Global Existence Analysis of Cross-Diffusion Population Systems for Multiple Species

  • Xiuqing Chen
  • Esther S. Daus
  • Ansgar Jüngel
Open Access
Article

Abstract

The existence of global-in-time weak solutions to reaction-cross-diffusion systems for an arbitrary number of competing population species is proved. The equations can be derived from an on-lattice random-walk model with general transition rates. In the case of linear transition rates, it extends the two-species population model of Shigesada, Kawasaki, and Teramoto. The equations are considered in a bounded domain with homogeneous Neumann boundary conditions. The existence proof is based on a refined entropy method and a new approximation scheme. Global existence follows under a detailed balance or weak cross-diffusion condition. The detailed balance condition is related to the symmetry of the mobility matrix, which mirrors Onsager’s principle in thermodynamics. Under detailed balance (and without reaction) the entropy is nonincreasing in time, but counter-examples show that the entropy may increase initially if detailed balance does not hold.

Mathematics Subject Classification

35K51 35Q92 92D25 60J10 

Notes

Acknowledgements

Open access funding provided by Austrian Science Fund (FWF).

References

  1. 1.
    Amann H.: Dynamic theory of quasilinear parabolic systems. III. Global existence. Math. Z. 202, 219–250 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Anguelov, R., Tenkam, H.-M.: Lyapunov functional for a class of multi-species models with cross diffusion. Biomath. Commun. 1, 2014Google Scholar
  3. 3.
    Chen L., Jüngel A.: Analysis of a multi-dimensional parabolic population model with strong cross-diffusion. SIAM J. Math. Anal. 36, 301–322 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Chen L., Jüngel A.: Analysis of a parabolic cross-diffusion population model without self-diffusion. J. Differ. Eqs. 224, 39–59 (2006)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Chen X., Jüngel A., Liu J.-G.: A note on Aubin-Lions-Dubinskiĭ lemmas. Acta Appl. Math. 133, 33–43 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Clark D.: Short proof of a discrete Gronwall inequality. Discrete Appl. Math. 16, 279–281 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    de Groot, S., Mazur, P.: Nonequilibrium Thermodynamics. North Holland, Ansterdam, 1962Google Scholar
  8. 8.
    Desvillettes L., Fellner K.: Duality and entropy methods for reversible reaction-diffusion equations with degenerate diffusion. Math. Methods Appl. Sci. 38, 3432–3443 (2015)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Desvillettes L., Lepoutre T., Moussa A.: Entropy, duality, and cross diffusion. SIAM J. Math. Anal. 46, 820–853 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Desvillettes L., Lepoutre T., Moussa A., Trescases A.: On the entropic structure of reaction-cross diffusion systems. Commun. Partial Differ. Eqs. 40, 1705–1747 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Deuring P.: An initial-boundary value problem for a certain density-dependent diffusion system. Math. Z. 194, 375–396 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Dreher M.: Analysis of a population model with strong cross-diffusion in unbounded domains. Proc. R. Soc. Edinb. Sec. A 138, 769–786 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Dreher M., Jüngel A.: Compact families of piecewise constant functions in \({L^p(0,T;B)}\). Nonlinear Anal. 75, 3072–3077 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Galiano G., Garzón M., Jüngel A.: Semi-discretization in time and numerical convergence of solutions of a nonlinear cross-diffusion population model. Numer. Math. 93, 655–673 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Jüngel A.: The boundedness-by-entropy method for cross-diffusion systems. Nonlinearity 28, 1963–2001 (2015)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Jüngel, A.: Entropy Methods for Diffusive Partial Differential Equations. Springer Briefs in Mathematics, Springer, 2016Google Scholar
  17. 17.
    Kim J.: Smooth solutions to a quasi-linear system of diffusion equations for a certain population model. Nonlinear Anal. 8, 1121–1144 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Le D.: Cross diffusion systems in n spatial dimensional domains. Indiana Univ. Math. J. 51, 625–643 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Le D.: Global existence for a class of strongly coupled parabolic systems. Ann. Mat. 185, 133–154 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Lou Y., Ni W.-M., Wu Y.: On the global existence of a cross-diffusion system. Discrete Contin. Dyn. Syst. 4, 193–203 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Pierre M.: Global existence in reaction-diffusion systems with control of mass: a survey. Milan J. Math. 78, 417–455 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Roubíček, T.: Nonlinear Partial Differential Equations with Applications. Birkhäuser, Basel, 2005Google Scholar
  23. 23.
    Ryu K., Ahn I.: Coexistence states of certain population models with nonlinear diffusions among multi-species. Dyn. Contin. Discrete Impuls. Syst. A 12, 235–246 (2005)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Shigesada N., Kawasaki K., Teramoto E.: Spatial segregation of interacting species. J. Theor. Biol. 79, 83–99 (1979)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Suomela P.: Invariant measures of time-reversible Markov chains. J. Appl. Prop. 16, 226–229 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Temam, R.: Infinite-dimensional Dynamical Systems in Mechanics and Physics. 2nd edn. Springer, New York, 1997Google Scholar
  27. 27.
    Wen Z., Fu S.: Global solutions to a class of multi-species reaction-diffusion systems with cross-diffusions arising in population dynamics. J. Comput. Appl. Math. 230, 34–43 (2009)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Yagi A.: Global solution to some quasilinear parabolic systems in population dynamics. Nonlinear Anal. 21, 603–630 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Yosida K.: Functional Analysis. 4th edn. Springer, Berlin (1974)CrossRefzbMATHGoogle Scholar
  30. 30.
    Zamponi N., Jüngel A.: Analysis of degenerate cross-diffusion population models with volume filling. Ann. H. Poincaré, Anal. Nonlinear 34, 1–29 (2017)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© The Author(s) 2017

Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.School of SciencesBeijing University of Posts and TelecommunicationsBeijingChina
  2. 2.Institute for Analysis and Scientific ComputingVienna University of TechnologyWienAustria

Personalised recommendations